January 1970

Hemorrhagic Cystitis Following Accidental Overdose of Methenamine Mandelate

Author Affiliations

From the Department of Urology, Wayne State University School of Medicine and the Childrens Hospital of Michigan, Detroit.

Am J Dis Child. 1970;119(1):86-87. doi:10.1001/archpedi.1970.02100050088021

Hemorrhagic cystitis may be caused by a variety of inciting agents. Chemical cystitis associated with drug therapy is recognized. These drugs are primarily of the antimetabolite class utilized in chemotherapy of neoplasms. Methenamine mandelate has been widely used as a safe and relatively effective urinary antibacterial agent. In the urine, it breaks down to methenamine and mandelic acid. Both of these are active compounds in that they both have mild antibacterial effect. Methenamine, in acid pH, releases ammonia and formic acid. Goodman and Gillman1 state that "Methenamine is of special value in patients suffering from renal insufficiency because the drug is nontoxic even if excretion is delayed. Untoward reactions are uncommon. On occasion, the patient may exhibit skin rashes or gastrointestinal upset." We have recently seen a child who exhibited gross hematuria and lower urinary tract irritative symptoms following accidental ingestion of a large amount of methenamine mandelate. Clinical,

First Page Preview View Large
First page PDF preview
First page PDF preview